Virginia, 2010

Damaging Winds in Virginia, June 16, 2010

June 16, 2010 · NWS LWX · 3 events in 3 counties and zones

A stationary boundary remained over the region while an upper-level disturbance passed through during the afternoon hours. Warm and humid air ahead of the front caused a few thunderstorms over central Virginia to produce damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary boundary remained over the region while an upper-level disturbance passed through during the afternoon hours. Warm and humid air ahead of the front caused a few thunderstorms over central Virginia to produce damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 16, 1:49 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 16, 1:49 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
249 PM EDT WED JUN 16 2010

.SYNOPSIS...
A WARM...MOIST AIRMASS WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS INTO THIS EVENING. A COLD FRONT WILL PASS THROUGH
THE REGION LATER TONIGHT. HIGH PRESSURE WILL BUILD OVERHEAD
BEHIND THE FRONT FOR THE LATTER PART OF THE WEEK...BRINGING A DRY
AND LESS HUMID CONDITIONS. HIGH PRESSURE WILL MOVE OFF THE COAST
DURING THE WEEKEND ALLOWING FOR A RETURN OF HUMID CONDITIONS.

&&

.NEAR TERM /THROUGH THURSDAY/...
COLD FRONT CURRENTLY STRETCHES FROM THE CENTRAL GREAT LAKES BACK
THROUGH THE OHIO VALLEY. A WARM FRONT CURRENTLY SET UP FROM CENTRAL
MD BACK THROUGH LOWER SOUTHERN MD. COOLER WEDGE OF AIR AND LOW CIGS
HASNT BUDGED MUCH THIS MORNING ON THE NORTH SIDE OF THE WARM FRONT.
HOWEVER...ELEVATED CONVECTION HAS OCCURRED FOR MOST OF THE DAY
ACROSS THE NE CWFA.

PARTIAL CLEARING HAS OCCURRED MAINLY WEST OF THE BLUE RIDGE
MOUNTAINS THIS AFTERNOON. TEMPS MOSTLY IN THE 80S...WITH ONE OR TWO
OBS SITTING AT 90. DEWPOINTS RANGE FROM THE MIDDLE 60S TO LOWER 70S.
WHERE THE SUN HAS BROKEN THROUGH...DESTABILIZATION HAS OCCURRED WITH
SURFACE BASED CAPES BETWEEN 1000 AND 1500. REGIONAL RADAR SHOWS A
BROKEN LINE OF CONVECTION HAS BEGUN TO MOVE INTO THE POTOMAC
HIGHLANDS.

BOTH THE LOCAL WRF AND HRRR MODELS SHOW A BROKEN LINE OF CONVECTION
CROSSING THE CWFA THIS AFTERNOON AND EVENING. AREAS THAT HAVE
PARTIALLY CLEARED AND BEGUN TO DESTABILIZE SHOULD SEE THE STRONGEST
STORMS...POSSIBLY WITH A FEW BECOMING SEVERE. DAMAGING WIND GUSTS
WILL BE THE PRIMARY THREAT. DO BELIEVE SOME OF THE COOLER WEDGE WILL
ERODE AWAY ON THE SOUTHERN END...BUT NORTHEAST MD SHOULD STAY SOCKED
IN THE LOWER CLOUDS WITH THUNDER REMAINING MORE ISOLATED TO
SCATTERED IN NATURE. HOWEVER...LOCALLY HEAVY DOWNPOURS WILL BE
LIKELY ACROSS THE ENTIRE AREA.

COLD FRONT WILL MOVE THROUGH OVERNIGHT...BUT MOST OF THE CONVECTION
WILL OCCUR AHEAD OF THE BOUNDARY. THE FRONT SHOULD BE ACCOMPANIED BY
JUST A WIND SHIFT DURING THE EARLY MORNING HOURS.

HIGH PRESSURE BEGINS TO BUILD OVERHEAD DURING THE DAY TOMORROW. A
DRIER AIRMASS WILL BEGIN TO SETTLE OVER THE REGION.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL BUILD OVER THE REGION THURSDAY NIGHT AND IT WILL
REMAIN OVERHEAD THROUGH FRIDAY NIGHT...BRINGING DRY AND SEASONABLE
CONDITIONS. MAX TEMPS FRIDAY WILL BE RANGE FROM THE UPPER 70S ACROSS
PORTIONS OF THE POTOMAC HIGHLANDS TO THE MID AND UPPER 80S ACROSS
MOST OTHER LOCATIONS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/... HIGH PRESSURE WILL
BUILD OVER THE ATLANTIC FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT
WEEK. A RETURN FLOW AROUND THE HIGH WILL BRING A MORE HEAT AND
HUMIDITY BACK TO THE REGION. MAX TEMPERATURES EACH DAY WILL BE IN
THE UPPER 80S TO LOWER 90S ACROSS MOST LOCATIONS.

A ZONAL FLOW WILL REMAIN JUST TO OUR NORTH WHILE THE SUBTROPICAL
RIDGE REMAINS JUST TO OUR SOUTH. WEAK IMPULSES IN THE ZONAL FLOW
WILL COMBINE WITH THE HEAT AND HUMIDITY TO BRING THE SLIGHT
CHANCE/CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. TIMING IS
UNCERTAIN THIS FAR OUT...BUT THE BEST CHANCE FOR ANY CONVECTION
WOULD BE DURING THE AFTERNOON AND EVENING HOURS WHEN SURFACE HEATING
WOULD BE AT ITS PEAK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD MVFR CIGS CONTINUE ACROSS THE CWFA THIS AFTERNOON.
ELEVATED CONVECTION HAS PLAGUED THE EASTERN TERMINAL SITES THROUGH
THE EARLY AFTERNOON...BUT HAS FINALLY MOVED ONTO THE DELMARVA
PENINSULA. A BROKEN LINE OF SHOWERS AND THUNDERSTORMS HAS BEGUN TO
ORGANIZE ACROSS THE POTOMAC HIGHLANDS...AND THIS FEATURE WILL
TRANSLATE EASTWARD THIS EVENING. SUB VFR CIGS/VSBYS WILL BE REDUCED
IN SHOWERS AND THUNDERSTORMS THROUGH THE LATE EVENING HOURS. A COLD
FRONT IS EXPECTED OVERNIGHT...WITH A WIND SHIFT TO THE W/NW
EXPECTED. NW WINDS WILL GUSTS TO AROUND 20 KT TOMORROW.

VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH SATURDAY.
ISOLATED/SCATTERED CONVECTION IS POSSIBLE SUNDAY INTO EARLY NEXT
WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

&&

.MARINE...
A COLD FRONT WILL CROSS THE WATERS OVERNIGHT...WITH NUMEROUS SHOWERS
AND THUNDERSTORMS EXPECTED AHEAD OF THE BOUNDARY THIS EVENING.
SPECIAL MARINE WARNINGS ARE LIKELY. A WIND SHIFT TO THE NW WILL
OCCUR BEHIND THE FRONT...AND WINDS MAY GUSTS AROUND 20 KT DURING THE
AFTERNOON ON THURSDAY.

NORTHERLY WINDS AHEAD OF HIGH PRESSURE WILL GUST AROUND 15 KNOTS
OVER THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC THURSDAY NIGHT. HIGH
PRESSURE WILL SETTLE OVERHEAD FRIDAY BEFORE BUILDING OVER THE
ATLANTIC DURING THE WEEKEND. NO FLAGS ARE EXPECTED THROUGH THE
WEEKEND.

ISOLATED TO SCATTERED CONVECTION MAY AFFECT THE WATERS SUNDAY INTO
EARLY NEXT WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS
EACH DAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TO 6 PM EDT THURSDAY FOR
     ANZ530>543.

&&

LISTEMAA/LASORSA
Hazardous weather outlook, Jun 16, 1:41 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT WED JUN 16 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
241 PM EDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING AHEAD
OF A COLD FRONT. A FEW THUNDERSTORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WIND GUSTS. SEVERE WEATHER IS MOST LIKELY ACROSS THE
SOUTHERN SUBURBS OF WASHINGTON DC AND ACROSS LOWER SOUTHERN
MARYLAND. SPECIAL MARINE WARNINGS ARE LIKELY ACROSS THE MARINE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT CONDITIONS ARE EXPECTED ON THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
241 PM EDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING AHEAD
OF A COLD FRONT. A FEW THUNDERSTORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WIND GUSTS. SEVERE WEATHER IS MOST LIKELY ACROSS THE
SHENANDOAH VALLEY...NORTHERN FOOTHILLS OF VIRGINIA AND THE
SOUTHERN SUBURBS OF WASHINGTON DC.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 16, 2:05 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT WED JUN 16 2010

MDZ502-VAZ028-WVZ050>052-161930-
HAMPSHIRE WV-BERKELEY WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
FREDERICK VA-
305 PM EDT WED JUN 16 2010

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...BERKELEY...MORGAN...
CENTRAL AND EASTERN ALLEGANY AND FREDERICK COUNTIES...

AT 304 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHEAST OF LEVELS...MOVING EAST AT 30 MPH.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

LOCATIONS WHICH MAY BE AFFECTED INCLUDE OMPS AND OAKLAND.

&&

LAT...LON 3962 7811 3939 7805 3941 7857 3949 7858
TIME...MOT...LOC 1904Z 260DEG 27KT 3945 7847

HTS
Special weather statement, Jun 16, 2:10 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT WED JUN 16 2010

VAZ026-027-029-162000-
PAGE VA-SHENANDOAH VA-ROCKINGHAM VA-
310 PM EDT WED JUN 16 2010

...STRONG THUNDERSTORMS TO AFFECT PAGE...SHENANDOAH AND ROCKINGHAM
COUNTIES...

AT 310 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORESTVILLE...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

MOUNT JACKSON MAY BE AFFECTED BY THIS STORM.
&&

LAT...LON 3878 7842 3858 7845 3870 7881 3879 7879
TIME...MOT...LOC 1910Z 282DEG 17KT 3873 7870

HTS
Special weather statement, Jun 16, 2:38 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 PM EDT WED JUN 16 2010

WVZ051>053-162030-
JEFFERSON WV-BERKELEY WV-MORGAN WV-
338 PM EDT WED JUN 16 2010

...STRONG THUNDERSTORMS TO AFFECT JEFFERSON...BERKELEY AND MORGAN
COUNTIES...

AT 338 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTH OF JONES SPRINGS...MOVING EAST AT 20 MPH.

MARTINSBURG IS IN THE PATH OF THIS STORM.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3948 7782 3927 7788 3941 7824 3958 7816
TIME...MOT...LOC 1938Z 289DEG 17KT 3946 7808

HTS

The radar

The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Page

When
June 16, 2:59 PM EST
Where
Page County, 0.43 mi E of Luray
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.670, -78.462

A tree was down near Luray.

Thunderstorm Wind, Rockingham

When
June 16, 3:36 PM EST
Where
Rockingham County, 1.64 mi NNE of Keezletown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.442, -78.788

Trees and wires were down along Mountain Valley Road.

Thunderstorm Wind, Madison

When
June 16, 4:23 PM EST
Where
Madison County, 0.66 mi E of Shelby
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.321, -78.308

Two trees were down along Shelby Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239258, 239259, 239260.